Alert archive / Indiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 81, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 23, 2016, 1:00 AM EDT for Fountain County, Warren County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2016, 1:00 AM EDT (05:00 UTC)
- Expired
- Jun 23, 2016, 1:30 AM EDT
- In force
- 30 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Fountain County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 117 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 10:33 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2491 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 41.8
The text
As transmitted.
102
WUUS53 KIND 230500
SVRIND
INC045-171-230530-
/O.NEW.KIND.SV.W.0081.160623T0500Z-160623T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
100 AM EDT THU JUN 23 2016
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
WARREN COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 130 AM EDT
* AT 100 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TALBOT...
MOVING SOUTHEAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
WILLIAMSPORT...ATTICA...WEST LEBANON...NEWTOWN...PINE VILLAGE...
MELLOTT...RAINSVILLE...TAB AND PENCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN INDIANAPOLIS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EDT FOR WEST CENTRAL
INDIANA.
LAT...LON 4048 8752 4048 8727 4042 8709 4012 8710
4033 8753
TIME...MOT...LOC 0500Z 300DEG 46KT 4043 8751
HAIL...1.00IN
WIND...70MPH
$$
JH1 follow-up statement
518
WWUS53 KIND 230511
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
111 AM EDT THU JUN 23 2016
INC045-171-230530-
/O.CON.KIND.SV.W.0081.000000T0000Z-160623T0530Z/
FOUNTAIN IN-WARREN IN-
111 AM EDT THU JUN 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR NORTHEASTERN FOUNTAIN AND WARREN COUNTIES...
AT 111 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF WILLIAMSPORT...OR 9 MILES SOUTH OF TALBOT...MOVING SOUTHEAST AT
50 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
WILLIAMSPORT...ATTICA...WEST LEBANON...NEWTOWN...PINE VILLAGE...
MELLOTT...RAINSVILLE...TAB AND PENCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
INDIANAPOLIS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EDT FOR WEST CENTRAL
INDIANA.
LAT...LON 4048 8752 4048 8727 4042 8709 4012 8710
4033 8753
TIME...MOT...LOC 0511Z 299DEG 44KT 4036 8741
HAIL...1.00IN
WIND...70MPH
$$
NIELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:39 AM EDT, 21 minutes earlier.
Area forecast discussion, Jun 23, 12:39 AM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1239 AM EDT THU JUN 23 2016 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 150 PM EDT Wed Jun 22 2016 A complex frontal system over Indiana will move to the southeast of our state by late Thursday. By Friday high pressure is forecast to cover most of the northern and eastern United States, including Indiana. Over the weekend the high pressure should shift to the east coast, opening the way for a cold front to cross the Hoosier state Monday. High pressure should be back over the northern and eastern United States, including Indiana, for midweek. && .NEAR TERM (Rest of Tonight and Thursday)... Issued at 1000 pm PM EDT Wed Jun 22 2016 Radar indicates area of strong thunderstorms near the Indiana Michigan border west through the Chicago area and across northern Illinois. Main focus will be how far south these storms will come. Expect these storms to move east southeast and spread into far northern parts of our forecast area towards midnight and then spread east southeast across the northern and east central areas overnight. This matches well with the rapid refresh model and given the strength of these storms....a tornado watch will likely be issued for part of our area shortly. Will continue mention heavy rain over northern and east central sections. Lowered temperatures a few degrees over north and east central sections due to expected rainfall overnight. portion of previous near term discussion follows... There will be a chance of storms mainly south Thursday morning. This should end as drier air overspreads our region. Thursday 700 millibar temperatures will be warm enough for a convective cap, but that will be offset by being under the right rear quadrant of a jet streak. With some instability remaining chance POPs under partly cloud skies are in order. Confidence in the temperature forecast is limited. Much depends on precipitation distribution and any cloud breaks. However the various guidance is close enough so a blend should be good to within 2 or 3 degrees. && .SHORT TERM (Thursday night through Saturday)... Issued at 150 PM EDT Wed Jun 22 2016 The weather will be much quieter than that expected through tomorrow. Guidance agrees surface high pressure, limited moisture, and warm air aloft should result in mostly clear skies. A blend can be used with high confidence for temperatures. There is good agreement between various forecasting methods. && .LONG TERM /Saturday night through Wednesday/... Issued at 214 PM EDT Wed Jun 22 2016 Models take mid/upper level low eastward across south central Canada/northern Plains during the period. This will result in a breakdown of mid level ridge over our area over the weekend and bring back WNWly flow aloft as a trough moves over the area by Monday. A warm front will ease northeast across central Indiana Saturday before a cold front and associated rain and thunderstorms comes through Sunday night and early Monday. Gradually warmer temperatures are expected during the early part of the week ahead of the next warm front that arrives at mid week. Looks like average temperatures during this period with the warmest days being Sunday and Monday where much of the area will be in the lower 90s and lows in the lower 70s. && .AVIATION (Discussion for the 230600Z TAF Issuance)... Issued at 1239 AM EDT Thu Jun 23 2016 Outside of convection, generally VFR conditions expected. Storms look to mainly impact northern sites through 08-09Z or so. Line of convection will continue to move southeast across the area in the first few hours of the TAF period. Current trends indicate that KIND/KLAF will see the brunt of the storms, so continued with a tempo group there. Other sites may be just a bit too far southwest for a tempo, so went VCTS. IFR or worse conditions and gusts over 40kt likely with the storms. Some MVFR ceilings look to move into the KLAF area during the morning with low VFR at KIND. These will lift during the afternoon. Winds will become northwest during the morning as a cold front moves through. Cannot completely rule out some isolated convection with the front, but for now odds are too low to include. && .IND Watches/Warnings/Advisories... NONE. && SYNOPSIS...JK NEAR TERM...JK/JH SHORT TERM...JK LONG TERM....DWM AVIATION...50
Hazardous weather outlook, Jun 22, 10:46 AM EDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1046 AM EDT WED JUN 22 2016 INZ021-028>031-035>049-051>057-060>065-067>072-231500- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 1046 AM EDT WED JUN 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: THUNDERSTORMS WILL ARE EXPECTED ACROSS CENTRAL INDIANA TODAY AND TONIGHT. THE NORTH AND EASTERN PARTS OF CENTRAL INDIANA HAVE A VERY SIGNIFICANT RISK FOR SEVERE WEATHER. THE SOUTH AND WESTERN SECTIONS OF CENTRAL INDIANA ALSO HAVE A RISK OF SEVERE WEATHER...BUT IT IS NOT AS HIGH. THE MAIN THREATS WILL BE VERY HIGH WINDS AND EXTREMELY HEAVY RAIN. TORNADOES ARE POSSIBLE, BUT HAVE A LOWER CHANCE OF OCCURRING. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. HAZARDS: VERY DAMAGING WINDS...FLOODING...LARGE HAIL...AND LIGHTNING. TIMING: THE MAIN THREAT WILL BE AFTER 7 PM. ISOLATED SEVERE WEATHER COULD OCCUR ANYTIME. DISCUSSION: A WARM FRONT IN COMBINATION WITH A VIGOROUS UPPER LEVEL WEATHER DISTURBANCE WILL GENERATE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY MORNING. THE STORMS AR NOT EXPECTED TO SEVERE...BUT LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. STORMS WILL ALSO BE POSSIBLE SUNDAY THROUGH TUESDAY. IT IS TOO SOON TO DETERMINE WHETHER ANY OF THESE STORMS MAY BE SEVERE. DISCUSSION: A COLD FRONT AND EXITING UPPER LEVEL WEATHER DISTURBANCE MAY PRODUCE THUNDERSTORMS ON THURSDAY MORNING. SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TODAY. SPOTTERS WILL MOSTLY LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Special weather statement, Jun 22, 8:40 PM EDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
840 PM EDT WED JUN 22 2016
INZ063-064-230115-
BARTHOLOMEW IN-BROWN IN-
840 PM EDT WED JUN 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BROWN AND BARTHOLOMEW
COUNTIES UNTIL 915 PM EDT...
AT 839 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NASHVILLE...OR 11 MILES WEST OF COLUMBUS...MOVING EAST AT 25 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLUMBUS...NASHVILLE...EDINBURGH...ELIZABETHTOWN...CLIFFORD...
STONE HEAD...GNAW BONE AND TAYLORSVILLE.
LAT...LON 3928 8624 3935 8601 3935 8582 3913 8576
3910 8619
TIME...MOT...LOC 0039Z 257DEG 20KT 3921 8612
50Local storm report, Jun 23, 12:19 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1219 AM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND GST 2 W BATTLE GROUND 40.51N 86.88W
06/23/2016 E60 MPH TIPPECANOE IN AMATEUR RADIO
AT COUNTY ROAD 600 N 375 W
&&
50Local storm report, Jun 23, 12:22 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1222 AM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 AM TSTM WND GST 4 NW BATTLE GROUND 40.55N 86.89W
06/23/2016 M100 MPH TIPPECANOE IN AMATEUR RADIO
&&
BHHLocal storm report, Jun 23, 12:33 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1233 AM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM TSTM WND GST ROSSVILLE 40.42N 86.60W
06/23/2016 E80 MPH CLINTON IN TRAINED SPOTTER
TREES AND POWER LINES DOWNED TOO. DIME SIZE HAIL.
&&
DRTLocal storm report, Jun 23, 12:41 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1241 AM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM TSTM WND GST 5 SE LAFAYETTE 40.36N 86.80W
06/23/2016 M87 MPH TIPPECANOE IN PUBLIC
TIME OF OCCURRENCE IS APPROXIMATE
&&
BHHLocal storm report, Jun 23, 12:56 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1256 AM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM TSTM WND GST RUSSIAVILLE 40.42N 86.27W
06/23/2016 M82 MPH HOWARD IN AMATEUR RADIO
LOCATED AT STATE ROUTE 26 AND COUNTY ROAD 750 WEST
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:40 PM EDT | Special Weather Statement | IND | Bartholomew | 35 min |
| Jun 23, 12:04 AM EDT | Severe Thunderstorm Warning | IND | Carroll, Tippecanoe | 45 min |
| Jun 23, 12:23 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 19 min |
| Jun 23, 12:26 AM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe, Tipton | 34 min |
| Jun 23, 12:43 AM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton, Tipton | 47 min |
| Jun 23, 12:53 AM EDT | Severe Thunderstorm Warning | IND | Clinton, Hamilton, Howard, Tipton | 37 min |
| Jun 23, 1:11 AM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Madison, Tipton | 34 min |
| Jun 23, 1:22 AM EDT | Areal Flood Advisory | IND | Clinton, Hamilton, Tipton | 4 hr |
| Jun 23, 1:26 AM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison, Tipton | 34 min |
| Jun 23, 1:28 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 17 min |
| Jun 23, 1:30 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison, Randolph | 45 min |
| Jun 23, 1:52 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Madison, Tipton | 23 min |
| Jun 23, 2:08 AM EDT | Tornado Warning | IND | Montgomery | 16 min |
| Jun 23, 2:13 AM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 62 min |
| Jun 23, 2:16 AM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 44 min |
| Jun 23, 2:23 AM EDT | Areal Flood Warning | IND | Carroll, Clinton, Fountain, Tippecanoe, Warren | 6 hr |
| Jun 23, 2:35 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 40 min |
| Jun 23, 2:42 AM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hancock, Hendricks, Madison, Marion | 33 min |
| Jun 23, 2:56 AM EDT | Areal Flood Warning | IND | Boone, Hamilton, Tipton | 6 hr |
| Jun 23, 3:35 AM EDT | Severe Thunderstorm Warning | IND | Rush | 25 min |
| Jun 23, 3:44 AM EDT | Areal Flood Advisory | IND | Hamilton, Hancock, Marion | 5 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.